Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 8, 2020, 1:13 PM EDT for Orange County, Putnam County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 1:13 PM EDT (17:13 UTC)
- Expired
- Jul 8, 2020, 3:46 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, NY, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 121 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 1:58 PM EDT | FLASH FLOOD | Newburgh, NY | ROUTE 9W FLOODED WITH 3 FT OF WATER NEAR I-84. STRANDED MOTORISTS. |
| Jul 8, 2:08 PM EDT | FLASH FLOOD | 1 W Newburgh, NY | BASEMENT OF A HOUSE FLOODED ON WILKIN STREET BETWEEN DUPONT AVENUE AND LARTER AVENUE |
| Jul 8, 2:10 PM EDT | FLASH FLOOD | Newburgh, NY | 4 FEET OF WATER IN THE BASEMENT OF A HOME ON FULLERTON AVENUE BETWEEN 1ST STREET AND GALLOWAY AVENUE. |
| Jul 8, 2:20 PM EDT | FLASH FLOOD | Newburgh, NY | VEHICLE STRANDED IN FLOOD WATERS ON BROADWAY. FIRE DEPT RESPONDING. |
| Jul 8, 3:00 PM EDT | FLASH FLOOD | Newburgh, NY | SEVERAL FEET OF WATER ON THE ROAD ON LEICHT PLACE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WGUS51 KOKX 081713
FFWOKX
NYC071-079-082015-
/O.NEW.KOKX.FF.W.0011.200708T1713Z-200708T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
113 PM EDT Wed Jul 8 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Northeastern Orange County in southeastern New York...
Western Putnam County in southeastern New York...
* Until 415 PM EDT.
* At 112 PM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Newburgh, Monroe, Walden, Cold Spring, West Point, New Windsor,
Harriman, Gardnertown, Kiryas Joel, Washingtonville, Highland
Falls, Maybrook, Highland Mills, Cornwall On Hudson and Fort
Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4158 7405 4159 7395 4157 7396 4155 7399
4153 7400 4146 7400 4144 7398 4149 7393
4149 7389 4142 7390 4131 7400 4129 7403
4127 7421 4159 7423 4159 7417 4158 7413
4159 7413 4159 7406
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$1 follow-up statement
333
WGUS71 KOKX 081946
FFSOKX
Flash Flood Statement
National Weather Service New York NY
346 PM EDT Wed Jul 8 2020
NYC071-079-081956-
/O.CAN.KOKX.FF.W.0011.000000T0000Z-200708T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-Putnam NY-
346 PM EDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ORANGE AND WESTERN PUTNAM
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
Report road closures, deep standing water, overflowing streams or
creeks, stranded cars, and flooded property to your nearest law
enforcement agency. They will relay your report to the National
Weather Service Upton NY.
LAT...LON 4158 7405 4159 7395 4157 7396 4155 7399
4153 7400 4146 7400 4144 7398 4149 7393
4149 7389 4142 7390 4131 7400 4129 7403
4127 7421 4159 7423 4159 7417 4158 7413
4159 7413 4159 7406
$$
NVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:42 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 8, 11:42 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
1142 AM EDT Wed Jul 8 2020
.SYNOPSIS...
An inland surface trough will linger this afternoon, followed
by weak high pressure through Thursday. Low pressure will then
approach from the south Friday into Saturday, followed by a
series of weak fronts moving through from later Saturday into
early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clouds scattering out late this morning with daytime heating.
More vertical cumulus development occurring within the Lower
Hudson Valley with some convection about to enter the Lower
Hudson Valley early this afternoon. This convection will be
fueled by daytime heating with the increase in instability
going into this afternoon, with MLCAPE as high as 1500 J/kg per
NAM. Per CAM's expectation is that convection will initiate
early this afternoon north of the CWA over the Catskills and mid
Hudson Valley invof the sfc trough and as mid level shortwave
forcing moves across, with activity drifting down into the area
this afternoon. Have likely/categorical PoP for tstms inland NW
of NYC, with chance PoP for the metro area and southern CT.
Shear is weak so not expecting organized convection, but WINDEX
values of 50-60 kt and isolated DCAPE values close to 1000 J/kg
are suggestive of the strongest cells capable of strong winds.
High temps today should be a little above guidance, with lower
90s expected in urban NE NJ, and mid/upper 80s elsewhere. This
plus dewpoints in the upper 60s to lower 70s should yield heat
index values in the mid and upper 90s for urban NE NJ both today
and Thu, mid 90s for NYC today and mid to upper 90s for NYC Thu.
Heat advisory was expanded to include NYC in addition to much
of NE NJ for this afternoon through Thu afternoon.
A moderate rip current risk is expected today due to relatively
long period SE-S swell of 3 ft and S flow 10-15 kt.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection should wane late today as as shortwave forcing aloft
pushes east, allowing ridging to build in aloft for tonight. Low
temps tonight will range from the mid 60s to lower 70s. This
upper ridging and associated subsidence will lead to a hot day
for NYC and the interior Thursday, with high temps in the lower
90s, and heat index values in the mid and upper 90s except for
Long Island and coastal SE CT, where HI values should peak in
the lower 90s.
There is the potential for some isolated to widely sct
showers/tstms well inland in an unstable, but capped and weakly
sheared environment.
There is a moderate risk for rip current development at Atlantic
Ocean beaches on Thursday as long period southerly swell
continues.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Low pressure will move up the Mid Atlantic coast on Friday,
passing over the region Friday night into Saturday morning.
Showers and thunderstorms are expected, especially Friday
afternoon and evening likely just north and east of the sfc low
as it taps into a warm conveyor belt of Gulf and subtropical
Atlantic moisture. Still low confidence on location of this
heavy rain potential, as well as potential for breezy conditions
on the east side of the low, as a potential 30-40 kt LLJ
develops.
An upper-level trough and its associated cold front will move
into the area Saturday, resulting in hot and humid conditions
and the increase chance for showers and thunderstorms on
Saturday and Sunday. The cold front will move off to the east
Monday, but the upper-level trough will remain overhead bringing
a potential for diurnal convection as well as a gradual trend
to a more seasonable airmass through early next week.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
A surface trough develops across the region this afternoon.
MVFR conditions continue to linger across much of the area.
Continue to expect conditions to improve to VFR everywhere by
early afternoon, then remain VFR through sunset. MVFR conditions
are then likely to redevelop at most terminals late tonight
into early Thursday morning, with IFR conditions possible at
KGON.
Any showers and thunderstorms this afternoon could result in
conditions briefly lowering to MVFR. The best thunderstorm
chances remain from KLGA west.
A few gusts into the teens are possible this afternoon,
primarily at coastal terminals, otherwise, S winds around 10 kt
are expected. Winds decrease to 5 kt or less overnight before
returning at 5-10 kt Thursday morning from the S.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible through early afternoon
for changing ceilings. Low chance of TSRA this afternoon.
The afternoon KJFK haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: Amendments may be needed this afternoon for
SHRA/TSRA timing.
The afternoon KLGA haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Amendments possible through early afternoon
for changing ceilings. Amendments may also be needed this
afternoon for SHRA/TSRA timing.
The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Amendments may be needed this afternoon for
SHRA/TSRA timing.
KHPN TAF Comments: Amendments may be needed this afternoon for
SHRA/TSRA timing.
KISP TAF Comments: Amendments possible through early afternoon
for changing ceilings.
.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...Chance of MVFR afternoon or evening showers and
thunderstorms, mainly from the NYC metros north/west.
.Friday-Saturday...MVFR or lower conditions likely in showers
along with a few thunderstorms. Chance E-SE gusts 20-25kt for
Friday into Friday night.
.Sunday...MVFR or lower possible at times with a chance of
showers and thunderstorms.
&&
.MARINE...
Sub-SCA conditions are expected on all waters through Thu night.
As low pressure approaches from the south, SCA conds expected
mainly on the ocean from Fri into Sat, with peak wind gusts 30
kt and ocean seas as high has 6-8 ft.
&&
.HYDROLOGY...
A localized urban and poor drainage flood threat exists with any
thunderstorm activity through Thursday.
There is increasing potential for more widespread heavy rain
Friday into Saturday as low pressure moves up the coast.
Rainfall of at least 1-2 inches is likely, with potential for
2-4+ inches in heavier bands just east of where the sfc low
tracks, which is still uncertain, and could take place anywhere
from NYC out to southern New England.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT Thursday for NYZ072>075-176-178.
NJ...Heat Advisory until 6 PM EDT Thursday for NJZ004-006-103>108.
MARINE...None.
&&
SYNOPSIS...Goodman
NEAR TERM...Goodman/JM
SHORT TERM...Goodman
LONG TERM...Fig/Goodman
AVIATION...FEB/BC
MARINE...Fig/Goodman
HYDROLOGY...Goodman
EQUIPMENT...Hazardous weather outlook, Jul 8, 10:58 AM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1058 AM EDT Wed Jul 8 2020 NJZ004-006-103>108-NYZ072>075-176-178-091500- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 1058 AM EDT Wed Jul 8 2020 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few late day thunderstorms are also expected. The strongest cells could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Low pressure moving up the coast Friday into early Saturday has potential to produce flooding rains. Exactly where the heaviest rains occur will be highly dependent on the low track, which remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-NYZ067>071-091500- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam- Rockland-Northern Westchester-Southern Westchester- 1058 AM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure moving up the coast Friday into early Saturday has potential to produce flooding rains. Exactly where the heaviest rains occur will be highly dependent on the low track, which remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078>081-177-179-091500- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Nassau-Southern Nassau- 1058 AM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure moving up the coast Friday into early Saturday has potential to produce flooding rains. Exactly where the heaviest rains occur will be highly dependent on the low track, which remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-091500- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1058 AM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:24 AM EDT | Heat Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 35 hr |
| Jul 8, 12:37 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam | 3 hr |
| Jul 8, 1:39 PM EDT | Flash Flood Warning | OKX | Orange | 2 hr |
| Jul 8, 1:43 PM EDT | Areal Flood Advisory | OKX | Putnam, Westchester | 3 hr |
| Jul 8, 2:15 PM EDT | Areal Flood Advisory | OKX | Orange, Rockland, Westchester | 3 hr |
| Jul 8, 2:27 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 63 min |
| Jul 8, 3:00 PM EDT | Flash Flood Warning | OKX | Orange, Rockland, Westchester | 3 hr |
| Jul 8, 3:23 PM EDT | Special Weather Statement | OKX | Westchester | 67 min |
| Jul 8, 3:24 PM EDT | Areal Flood Advisory | OKX | Richmond | 2 hr |
| Jul 8, 4:37 PM EDT | Special Weather Statement | OKX | Bronx, New York | 38 min |
| Jul 8, 4:53 PM EDT | Special Weather Statement | OKX | Richmond | 67 min |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.